Alert archive / Ohio / Special Marine Warnings in 2019

Special Marine Warning 21, NWS Cleveland, OH

June 1, 2019

NWS Cleveland, OH issued this special marine warning at Jun 1, 2019, 2:18 PM EDT. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2019, 2:18 PM EDT (18:18 UTC)
Expired
Jun 1, 2019, 3:05 PM EDT
In force
47 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

The radar

The Cleveland radar (KCLE), 117 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

120 
WHUS51 KCLE 011818
SMWCLE
LEZ147>149-167-168-011915-
/O.NEW.KCLE.MA.W.0021.190601T1818Z-190601T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
218 PM EDT Sat Jun 1 2019

The National Weather Service in Cleveland has issued a

* Special Marine Warning for...
  Nearshore waters from Willowick OH to Ripley NY...
  Open waters from Willowick OH to Conneaut OH...

* Until 315 PM EDT.

* At 217 PM EDT, a strong thunderstorm was located near Ashtabula,
  moving east at 30 knots.

  HAZARD...Wind gusts to 40 knots and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Ashtabula, Geneva-On-The-Lake and Conneaut. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report severe weather to the Coast Guard or the National Weather
Service.

&&

LAT...LON 4207 8058 4205 8058 4206 8053 4205 8030
      4192 8066 4185 8094 4201 8124 4209 8094
TIME...MOT...LOC 1817Z 272DEG 30KT 4202 8078 

HAIL...<.75IN
WIND...40KTS

$$

Griffin
1 follow-up statement
996 
FZUS71 KCLE 011905
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
305 PM EDT Sat Jun 1 2019

LEZ147>149-167-168-011914-
/O.CAN.KCLE.MA.W.0021.000000T0000Z-190601T1915Z/
305 PM EDT Sat Jun 1 2019

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Nearshore waters from Willowick OH to Ripley NY...
Open waters from Willowick OH to Conneaut OH...

The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.

LAT...LON 4207 8058 4205 8058 4206 8053 4205 8030
      4192 8066 4185 8094 4201 8124 4209 8094
TIME...MOT...LOC 1902Z 272DEG 30KT 4200 8025 

$$

Griffin

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Jun 1, 1:49 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 1, 1:49 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
149 PM EDT Sat Jun 1 2019

.SYNOPSIS...
High pressure over the Ohio Valley will move east as low
pressure moves east across Michigan and extreme southern
Ontario, Canada this evening. The low pressure system will force
a cold front south across the area late tonight. High pressure
will build southeast out of Canada into the local area through
Monday night and off the Virginia coast by Tuesday. A warm front
will lift northeast across the local area Tuesday evening
followed by a weak cold front Wednesday night. Another area of
high pressure will build east across the lower Great Lakes
through the end of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
More minor adjustments to pops and temps for the midday update.
Thunderstorms across SE MI will skirt the Toledo metro through
mid afternoon, with TSRA chances and severe weather potential
increasing for the local area generally around/after 4 PM.
Damaging winds and large hail are the primary threats, with the
potential for heavy rainfall and flash flooding where storms
train over the same location.

Original Discussion...

A digging upper level trough will dive southeast across the
Great Lakes region by Sunday. Ahead of this trough, a shortwave
trough will move east across the area tonight in the mean upper
level flow. This shortwave will be responsible for a surface low
pressure system that is expected to move east across the lower
Great Lakes tonight. The surface low pressure system is expected
to force a cold front with showers and thunderstorms south
across the area late tonight into Sunday morning. The low and
the front will exit to the east and allow drier air to move into
the region by the end of the day Sunday.

Initially, a line of showers and thunderstorms continues to move
southeast through the northern Great Lakes toward the local
area. The thunderstorm activity is now beginning to interact
with the surface high pressure to the south at this time and the
trend has been toward a decreasing shower and thunderstorm
threat. This initial round of precipitation should not make it
into the local area. However, as the surface low pressure system
pushes east across the lower Great Lakes this afternoon and
evening, moisture associated with the low will move into the
local area. Dewpoint temperatures will be gradually increasing
across the area today and should top out in the lower 60s. More
showers and thunderstorms will develop with the best chance
being in the afternoon and evening today. The latest excessive
rainfall outlook for the local area shows a slight risk for
some heavy rain this afternoon into tonight mainly across the
northern tier counties of Ohio and northwest Pennsylvania. Will
have to monitor thunderstorms today and tonight for possible
locally heavy rain and flood potential. Will hold off on any
flood watch at this time as location appears to be shifting and
day shift may have a better handle on the location. As low moves
east of the area late tonight, the cold front sags south across
the area toward Sunday morning. Moisture associated with the low
will exit to the east and allow drier air to move into the
region in the afternoon.

Since it appears precipitation may be holding off a few hours
today and some sun through high clouds is expected, will top out
highs today in the lower 80s most areas and lower to middle 70s
in the northeast. Cold air advection will take place late
tonight behind the cold front and drop temperatures back into
the middle to upper 50s. Sunday will be a bit cooler with highs
in the cold air advection in the upper 50s to lower 60s
northeast and middle to upper 60s elsewhere.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A secondary trough with another push of cold air will arrive Sunday
night as the upper trough encompasses Ontario and the eastern Great
Lakes. We may be able to squeeze out a few showers across the far
east snowbelt if accompanied by enough moisture. Otherwise will have
lake induced cloud cover with H8 temps dipping near/slightly below
zero. The surface high eases eastward Monday and clears it out. A
few high clouds will be spilling over the ridge Monday into Tuesday,
but overall hoping for mostly sunny skies. So temperatures really
take a dip Sunday night through Monday night with improvement going
through Tuesday with the return of the ridge aloft. Have 40s
area wide Sunday night. The cloud cover may help keep the cool spots
of Ashtabula and nw PA out of the upper 30s. Monday though will be
cool with much of northeast OH/nw PA struggling to get to 60. Others
well west and south will see lower 60s. Tuesday, temperatures begin
to recover with mid 60s to lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Showers and possible thunderstorms are in the forecast for
Wednesday/Wednesday night as a minor shortwave moves through the
slightly northwesterly mean flow. This will bring a surface low and
its respective warm/cold fronts across the lower Great Lakes. To end
the work week high pressure should settle over the Great Lakes with
the makings of a cut off low across the Central Plains bringing
lower confidence to the forecast. Will lean toward a drier forecast
and allow for time to resolve additional details and keep any
stalled front to our south. Temperatures will be seasonable for the
end of the work week.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
A cold front will sink south towards the area this afternoon and
move through the area overnight. VFR conditions are expected
ahead of the front outside of convection, but TSRA chances will
ramp up around 00Z at the northern terminals near Lake Erie. A
storm will move through KERI over the first hour of the period.
TSRA chances will begin to diminish after 06Z tonight. Some post
frontal MVFR ceilings are possible through Sunday morning, with
gradual improvement/clearing from the northwest through and just
after the end of the period. Southwest winds will become
northwest behind the front late in the period.

OUTLOOK...Non-VFR possible east Sunday morning and again
Wednesday afternoon west.

&&

.MARINE...
A frontal boundary will slowly migrate southward today with showers
and thunderstorms accompanying it. West to southwest winds will take
place ahead of the front with a shift to the west-northwest early
Sunday morning in the wake of the front. A secondary trough will
push across the lake Sunday night with an uptick in winds. The lake
will be choppy beginning Sunday night, but it may not be until the
second bump up in wind that puts waves solidly over the 4 foot mark.
A small craft advisory may be needed Sunday night into Monday. High
pressure will shift across the lake between Monday night and Tuesday
night. Southwest flow increases Wednesday as a warm front lifts
across the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Greenawalt/Lombardy
SHORT TERM...Oudeman
LONG TERM...Oudeman
AVIATION...Greenawalt
MARINE...Oudeman
Hazardous weather outlook, Jun 1, 4:26 AM EDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
426 AM EDT Sat Jun 1 2019

OHZ017>023-027>033-036>038-047-020830-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
426 AM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-020830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
426 AM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>014-089-PAZ001>003-020830-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-Southern Erie-
Crawford-
426 AM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a slight risk for excessive rainfall this afternoon and
tonight. Showers and thunderstorms will move southeast across the
area mainly this afternoon and tonight and some locally heavy
downpours can be expected. There is the possibility for rapid rises
of streams and creeks across the area in areas where the heavy rain
occurs.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:17 PM EDTSpecial Marine WarningCLE118 min
Jun 1, 2:06 PM EDTSpecial Marine WarningCLE114 min
Jun 1, 2:27 PM EDTSpecial Weather StatementCLEAshtabula48 min
Jun 1, 2:54 PM EDTSpecial Weather StatementCLELucas66 min
Jun 1, 2:58 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Wood62 min
Jun 1, 3:50 PM EDTSevere Thunderstorm WarningCLEOttawa, Sandusky, Wood55 min
Jun 1, 3:52 PM EDTSpecial Marine WarningCLE103 min
Jun 1, 4:14 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Trumbull46 min
Jun 1, 4:23 PM EDTSevere Thunderstorm WarningCLEHancock, Sandusky, Seneca, Wood67 min
Jun 1, 4:42 PM EDTSpecial Marine WarningCLE76 min
Jun 1, 4:42 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Lorain, Ottawa, Sandusky, Wood63 min
Jun 1, 4:53 PM EDTAreal Flood AdvisoryCLEOttawa, Sandusky, Wood3 hr
Jun 1, 4:54 PM EDTSevere Thunderstorm WarningCLEAshtabula, Trumbull51 min
Jun 1, 5:24 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Lake66 min
Jun 1, 5:33 PM EDTSevere Thunderstorm WarningCLEHancock, Lucas, Ottawa, Sandusky, Seneca, Wood57 min
Jun 1, 6:01 PM EDTSevere Thunderstorm WarningCLEGeauga, Portage, Trumbull44 min
Jun 1, 6:27 PM EDTSpecial Weather StatementCLESummit48 min
Jun 1, 6:33 PM EDTSpecial Weather StatementCLEHancock, Seneca57 min
Jun 1, 6:43 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Stark, Summit, Trumbull62 min
Jun 1, 6:44 PM EDTSevere Thunderstorm WarningCLEHancock, Seneca, Wood, Wyandot61 min
Jun 1, 6:49 PM EDTAreal Flood AdvisoryCLEHancock, Seneca, Wood4 hr
Jun 1, 6:54 PM EDTSevere Thunderstorm WarningCLEAshland, Morrow, Richland46 min
Jun 1, 7:18 PM EDTSevere Thunderstorm WarningCLEMorrow42 min
Jun 1, 7:33 PM EDTSevere Thunderstorm WarningCLECrawford, Huron, Richland, Seneca, Wyandot32 min
Jun 1, 7:47 PM EDTAreal Flood WarningCLEWood6 hr
Jun 1, 7:47 PM EDTSpecial Weather StatementCLEHancock, Wyandot43 min
Jun 1, 7:58 PM EDTSpecial Weather StatementCLEAshland, Morrow62 min
Jun 1, 2:44 PM EDTSpecial Weather StatementCLECrawford46 min
Jun 1, 3:37 PM EDTAreal Flood AdvisoryCLECrawford, Erie3 hr
Jun 1, 4:00 PM EDTSpecial Weather StatementCLECrawford30 min
Jun 1, 5:38 PM EDTAreal Flood AdvisoryCLECrawford4 hr

Nearby

Special Marine Warnings in Ohio, 2019Every special marine warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.